Georgia, 2013

Flash Flood and Damaging Winds in Georgia, July 22 to 23, 2013

July 22 to 23, 2013 · NWS FFC · 3 events in 3 counties and zones

An active convective pattern continued on the 22nd as an upper trough over the Mississippi Valley pushed east during the day. A strong disturbance pushed around the southern edge of the trough during the afternoon hours, and combined with the continued warm and moist airmass in place, triggered numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An active convective pattern continued on the 22nd as an upper trough over the Mississippi Valley pushed east during the day. A strong disturbance pushed around the southern edge of the trough during the afternoon hours, and combined with the continued warm and moist airmass in place, triggered numerous showers and thunderstorms. A couple of these thunderstorms became severe with downed trees, and one thunderstorm led to flash flooding overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 22, 6:35 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 22, 6:35 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
735 PM EDT MON JUL 22 2013

...OCCASIONAL SHOWERS TO TRANSITION TO THUNDERSTORMS THIS EVENING...

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
LATEST REGIONAL SURFACE ANALYSIS SHOWS BERMUDA RIDGE SUPPRESSED
WELL SOUTH OVER CENTRAL FLORIDA...ALLOWING FOR A BROAD SOUTHWEST
FLOW OVER THE LOCAL AREA. THIS CONTINUES TO PUMP MOISTURE FROM THE
GULF NORTHWARD WITH DEWPOINTS IN THE LOW TO MID 70S OVER A LARGE
EXPANSE. MORNING CAP THAT WAS IN PLACE HAS ERODED DESPITE THE ONLY
OCCASIONAL APPEARANCE OF THE SUN AND SUBTLE SHORTWAVE ENERGY AHEAD
OF MAIN FEATURE HAS PRODUCED NUMEROUS TO WIDESPREAD SHOWER
ACTIVITY FOR THE FORECAST AREA. LIGHTNING HAS BEEN AT A MINIMUM SO
FAR AS CAP KEPT ACTIVITY IN CHECK FOR MOST OF THE MORNING BUT MORE
UNSTABLE CONDITIONS NOTED OVER NORTHWEST ALABAMA AND OVERALL
EXPECT TREND TO BE FOR A MORE UNSTABLE ATMOSPHERE AREA WIDE.

HOW THIS WILL ALL IMPACT THE SHORT TERM FORECAST...EXPECT
CONTINUED OCCASIONAL SHRA AND ISOLATED TSRA TO TRANSITION TO MORE
JUST THUNDERSTORMS THROUGH THIS EVENING. MCS OVER ALABAMA SHOULD
SPAWN ADDITIONAL UPSTREAM ACTIVITY STARTING OVER NW GEORGIA AND
CONSOLIDATING INTO A SEMI PERMANENT LINE OF CONVECTION AS IT
ROTATES THROUGH WEST GEORGIA LATE THIS AFTERNOON AND INTO THE
EVENING HOURS. DCAPE NOT VERY IMPRESSIVE AT THIS POINT BUT SHOULD
INCREASE THROUGH THIS EVENING WITH ATMOSPHERE OVER ALABAMA
ADVECTING EAST. STILL NOT OVERLY IMPRESSED WITH DOWN BURST
POTENTIAL AND MAY RELY MORE UPON 0 TO 6 HEAR WHICH IS BORDERLINE
FOR INDIVIDUAL BOWING SEGMENTS. BOTTOM LINE IS ISOLATED SEVERE
CONTINUES TO LOOK LIKE A GOOD BET FOR WINDS AND ALTHOUGH STORMS
ARE MOVING RAPIDLY...SEPARATE BOUTS OF SUSTAINED HEAVY RAINFALL
WILL LEAD TO ADDITIONAL FLOOD CONCERNS.

TUESDAY WILL BE A TOUGH CALL AS MAIN SHORTWAVE WILL HAVE PUSHED
EAST OF THE AREA AND MOISTURE WILL BE SOMEWHAT DEPLETED ALTHOUGH
PWATS CONTINUE IN THE 1.80 TO 1.90 RANGE. SECONDARY SHORTWAVE WILL
PUSH THROUGH IN THE EARLY AFTERNOON WHICH SHOULD PRODUCE
ADDITIONAL DEVELOPMENT OF STORMS. WENT HIGHER THAN GUIDANCE FOR
THIS PERIOD WITH LIKELY ADVERTISED FOR THE WESTERN ZONES WHERE
SHORTWAVE WILL HAVE THE MOST IMPACT.

DEESE

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
NO MAJOR CHANGES PLANNED. ANOTHER UPPER LEVEL SHORT WAVE TROUGH
WILL MOVE TO THE AREA WEDNESDAY AND FELT THE NEED TO BUMP UP POPS
SOME. BDL

PREVIOUS DISCUSSION...
NOT SO MUCH A STATIC UPPER-LEVEL PATTERN AS IT IS ELASTIC...BUT THE
NET EFFECT IS BASICALLY THE SAME WITH PERSISTENT UPPER-LEVEL
TROUGHING ACROSS THE EASTERN U.S. THROUGH THE MEDIUM RANGE FORECAST
PERIOD. MODELS CONTINUE TO SHOW DECENT AGREEMENT THROUGH THE
EXTENDED FORECAST PERIOD...AT LEAST CONCERNING THE LARGER SCALE
DETAILS OF THE OVERALL PATTERN. GFS/ECMWF AND CMC MODELS ALL SHOWING
A DECENT SHORT WAVE IMPACTING THE FORECAST AREA MONDAY AND
TUESDAY...BUT THE INITIAL UPPER TROUGH AXIS PASSES EAST OF THE
REGION BY THE BEGINNING OF THE FORECAST PERIOD TUESDAY NIGHT/
WEDNESDAY. UPPER RIDGE REMAINS WEST OF THE STATE HOWEVER SO
SCATTERED...MAINLY DIURNAL...CONVECTION SHOULD CONTINUE THROUGH THE
LATTER HALF OF THE WORK WEEK. SURFACE LEE TROUGH ALSO PERSISTS OVER
THE REGION...HOWEVER NONE OF THE MODELS ARE DEPICTING AN ACTIVE
FRONTAL SYSTEM THROUGH THE PERIOD. MODELS ARE STILL SHOWING A NEW
SHORT WAVE DIGGING INTO THE EASTERN UPPER TROUGH OVER THE WEEKEND
BRINGING PERHAPS ANOTHER SLIGHTLY BETTER CHANCE OF MORE WIDESPREAD
PRECIPITATION...BUT THE MODELS ARE ALSO KEEPING OVERALL MOISTURE A
BIT MORE REASONABLE THROUGH THE EXTENDED FORECAST. I STILL PLAN ON
KEEPING THE CHANCE POP/DIURNAL TREND WE HAVE BEEN CARRYING IN THE
EXTENDED FORECAST GRIDS. TEMPERATURES SHOULD TREND BACK UP TOWARD
NORMAL DURING THE EXTENDED FORECAST PERIOD AS WE DRY OUT A BIT.

20

&&

.AVIATION...
00Z UPDATE...
THUNDERSTORMS HAVING A HARD TIME DEVELOPING ACROSS NORTH GA WHERE
THE AIR MASS IS A BIT MORE STABLE. LOOKS LIKE THE NORTHERN TAF SITES
MAY NOT BE AFFECTED BY THUNDER THIS EVENING. SHOWERS AND A FEW
THUNDERSTORMS LINGER ACROSS CENTRAL GA BUT SHOWING A DIMINISHING
TREND. BY 02Z...THREAT OF CONVECTION SHOULD BE OVER. STILL EXPECTING
IFR CONDITIONS AFTER 08Z...IMPROVING TO VFR BY 15Z TUESDAY. VARIABLE
TO LIGHT SOUTHWEST WINDS OVERNIGHT BECOMING SOUTHWEST 10 TO 15KT
AFTER 14Z.

//ATL CONFIDENCE...00Z UPDATE...
MEDIUM TO HIGH ON TSRA THIS EVENING AND IFR CIGS TONIGHT. HIGH ON
REMAINING ELEMENTS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  89  72  90 /  80  40  30  50
ATLANTA         72  87  71  90 /  70  60  30  50
BLAIRSVILLE     68  83  69  86 /  60  40  30  50
CARTERSVILLE    71  86  71  90 /  50  60  40  50
COLUMBUS        74  89  73  91 /  80  60  40  50
GAINESVILLE     71  85  70  89 /  70  60  30  50
MACON           73  88  71  92 /  80  60  40  50
ROME            71  88  72  90 /  50  60  40  50
PEACHTREE CITY  72  87  71  90 /  70  60  40  50
VIDALIA         74  89  74  92 /  70  30  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DEESE
LONG TERM....BDL
AVIATION...41
Hazardous weather outlook, Jul 22, 3:50 AM EST, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 AM EDT MON JUL 22 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-230900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
450 AM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND
CENTRAL GEORGIA TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

HEAVY RAIN...GUSTY WINDS AND LIGHTNING.

DISCUSSION...
A VERY MOIST AND MODERATELY UNSTABLE AIRMASS ALONG WITH AN UPPER-
LEVEL SHORT WAVE SWEEPING ACROSS THE REGION WILL PRODUCE SCATTERED TO
NUMEROUS THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA TODAY THROUGH
TONIGHT. THE BEST CHANCES WILL BE THIS AFTERNOON AND EVENING WITH THE
ADDITIONAL INSTABILITY PROVIDED BY DAYTIME HEATING. WITH PRECIPITABLE
WATER VALUES REMAINING AROUND 2 INCHES...THE PRIMARY THREAT WILL BE
HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE. INSTABILITY WILL BE
MODERATE BY THIS AFTERNOON...AND A FEW STORMS COULD BECOME SEVERE
LATE THIS AFTERNOON AND INTO THE EARLY EVENING WITH DAMAGING WINDS UP
TO 60 MPH THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED...MAINLY AFTERNOON AND EVENING...THUNDERSTORMS ARE EXPECTED
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 22, 5:02 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
602 PM EDT MON JUL 22 2013

GAZ074-222230-
602 PM EDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN WASHINGTON COUNTY UNTIL 630 PM EDT...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TENNILLE...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
WASHINGTON COUNTY THROUGH 630 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE TENNILLE...SANDERSVILLE...RIDDLEVILLE AND
DAVISBORO. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3287 8252 3283 8282 3296 8285 3305 8262
      3303 8260 3304 8259 3302 8255 3295 8254
      3292 8251
TIME...MOT...LOC 2202Z 251DEG 16KT 3292 8273
Special weather statement, Jul 22, 7:43 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
843 PM EDT MON JUL 22 2013

GAZ024-025-027-230115-
843 PM EDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 45 MPH
WINDS IN MADISON...BANKS AND JACKSON COUNTIES UNTIL 915 PM EDT...

AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PEACH STATE SPEEDWAY...MOVING EAST AT 20
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
MADISON...BANKS AND JACKSON COUNTIES THROUGH 915 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARCADE...JEFFERSON...
PEACH STATE SPEEDWAY...APPLE VALLEY...NICHOLSON...COMMERCE...BANKS
CROSSING...SANFORD...FIVE POINTS...HARRISON...POCATALIGO...NEESE...
ILA AND DANIELSVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3425 8333 3427 8330 3425 8325 3425 8319
      3425 8316 3426 8314 3426 8313 3410 8308
      3404 8361 3421 8366 3429 8336
TIME...MOT...LOC 0044Z 257DEG 18KT 3415 8352
Special weather statement, Jul 22, 7:54 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
854 PM EDT MON JUL 22 2013

GAZ023>025-230145-
854 PM EDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN BANKS...HALL AND JACKSON COUNTIES UNTIL 945 PM EDT...

AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MURRAYVILLE TO 7 MILES SOUTH OF
MAYSVILLE...MOVING NORTHEAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS BANKS...HALL AND JACKSON COUNTIES THROUGH 945 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GAINESVILLE...
MURRAYVILLE...MAYSVILLE...GILLSVILLE...LULA...PINEFIELD CROSSROADS...
HOLLINGSWORTH...HOMER AND CLERMONT. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3451 8366 3444 8362 3450 8353 3447 8340
      3444 8338 3431 8338 3419 8371 3428 8393
      3438 8398 3440 8397 3442 8398 3446 8393
      3446 8389 3448 8387 3451 8378
TIME...MOT...LOC 0055Z 237DEG 12KT 3438 8395 3430 8380
          3416 8353

The radar

The Atlanta radar (KFFC), 123 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hall

When
July 22, 8:17 PM EST
Where
Hall County, 2.15 mi NNE of Candler
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.250, -83.770

The Hall County Emergency Manager reported that a couple of trees were blown down.

Thunderstorm Wind, Banks

When
July 22, 8:25 PM EST
Where
Banks County, 2.37 mi SSW of Five Pts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.200, -83.400

The Banks County Emergency Manager reported that several trees were blown down or snapped on Leachman Road.

Flash Flood, Jackson

When
July 22, 11:15 PM EST to July 23, 3:15 AM EST
Where
Jackson County, 1.6 mi WNW of Jefferson Jackson Ar to 1.19 mi W of Jefferson Jackson Ar
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
34.186, -83.577

The public reported drainage ditches and a farm pond overflowed a portion of Raford Wilson Road just northwest of Jefferson. Some minor erosion damage occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468086, 468087, 468729.